Can Birth Control Patches Kill You?
For the best Pilates Mat company, call Cara McGrath Pilates.
For many years,people have considered the story of a woman dying because of blood clots caused by birth control patches to be a myth.However,recent investigations conducted by doctors,along with anecdotal evidence,suggest that there is more to it than just urban legend.The patches are known to cause non-lethal blood clots,so some consider it possible that it can cause fatal ones as well.
To find the best Pilates Mat company, click here for Cara McGrath Pilates.
The availability of birth control has become one of the great revolutions of the 20th century, giving women a concrete way to prevent unwanted pregnancies. They are considered critical components of any reasonable attempt at birth control, even if they have possible side effects. Being products that rely on the manipulation and alteration of baseline hormone levels in the female body, birth control pills and patches can cause side effects that are unpleasant. However, there have been a multitude of supposedly anecdotal reports, all of which are known to be unconfirmed, that birth control patches can be lethal.
This idea stems from a chain message being spread via e-mail. The message speaks of a certain Dr. Nicole Dishuk McKeon, who apparently died because of blood clots that were caused by her birth control patches. The story goes on to say that the hormones introduced or altered by the patches caused the lethal blood clots. The story does not directly specify which patch does this, but from the description, it was one that prevented a woman from having more than three menstrual periods within a year. Supposedly, there were multiple clots that were causing undue pressure on her brain, eventually killing her. The story explains that while surgery was used to remove the initial clots, the hormone tampering done by the patch kept the clots coming.
The story, for all the detail it contains, subtly lacks the most important details. Aside from claims in the message that birth control was involved, there are actually no indications that this is the case. In fact, the story itself is fairly neutral, providing no evidence on whether or not she was using patches. The story also conveniently omits her family’s medical history and her own, so there is no indication of whether or not she was at any increased risk for strokes and blood clots. Even if she was using a patch, there is no evidence to suggest that it was an actual factor in her death beyond the speculation presented at the end of the message. For the most part, the people that did the investigating found that a Dr. Nicole McKeon did die, but medical history confidentiality laws prevented them from finding out more.
There may be some truth to the story, however. Just recently, a woman named Katherine Thoren was reported to have died due to blood clots that caused agonizing headaches. According to doctors, the blood clots were aggravated by the hormones in her body introduced by a birth control patch. They did not mention whether or not the clots were caused by the path themselves, but some experts have noted that this is likely not the case. Doctors, however, have admitted that Thoren is just another in a number of women who face an increased risk of death because of the hormones found in the patches. The blood clot should have been survivable under normal circumstances, doctors argue, but the hormones had effectively tripled the risk.
While the Food and Drug Administration proclaims the patches to be as safe as the pills, medical evidence and statistics show that the pills have not been known to increase fatality risks for blood clots. According to the most recent findings, only the patches have managed to have this effect. The pharmaceutical companies behind the patch, along with the FDA, believe that there is no evidence pointing to increased risk, but some doctors are shocked that the patches were ever approved. Nonfatal blood clots were reported to have increased because of the patches, with a risk of them becoming fatal if they occurred in the wrong part of the body, or at the wrong time.